Alphagan P is a wonderful medicine and there are hundreds of thousands of people that use it. It is a glaucoma medication and sometimes used for people with lasik or IOLs that have trouble with night vision. The most common side effect is redness and irritation which occurs in perhaps 6%. It clears in a few days. It should have no permanent effect on your vision. Any reduced vision would need to be caused by something else. I
Thank you Dr. Hagan. My ophthalmologist said I was probably in that 6% category, although from my perspective the redness was only the least of the problems. She made some additional comments I didn't catch completely regarding other worries she had from what she was seeing with her slit lamp exam, but said what she saw should be gone by the followup exam. (I really need to re-quiz her on that) It is a shame, as it dramatically lowered my IOP - better than the Lumigan and Azopt I am on as well.
I see from a more extensive web search that it is used very successfully after LASIK. as you mention, to improve halos and other aberrations in night driving, as it minimizes pupil dilation. Unfortunately for me, that same effect was not helpful, as I already have problems seeing in lower light, and the smaller pupil response wasn't a plus.
I'll give it a few more days to see if the other problems clear before I panic :-)
My wife said the intense red eyes gave me a rabid wolf look - they were beet red at times.
As an aside, the problems did not manifest themselves immediately - it was about 2 1/2 months before they started.
Azopt rare makes eyes red, lumigan is a failrly common cause of chronic red eyes. You might discuss stopping the lumigan for a week or two to see if that helps. If it does Travatan-Z is gentler on the eye and often better at lower IOP, also there is a new preservative free prostaglandin glaucoma eyedrop Zioptrin which might be helpful. I have a very large glaucoma practice and when patients have chronic red eyes and they are on alphagan P or Lumigan I suspect them as the cause first thing.
Thanks for the wealth of information, Dr. Hagan.
The Zioptan looks interesting. Having been on preservative filled glaucoma meds for over ten years now, I certainly worry about what all that BAK and other nasties are doing to my cornea.
I want to follow through with my ophthalmologist and suggest I come off of both the Lumigan and Azopt and get a true baseline of my current un-medicated IOP. I have no idea if either of the 2 meds are still really doing anything after all these years. I'm really curious to see what the IOP is now since having the swollen lenses removed and replaced with IOLs. I might be pleasantly surprised to find I no longer need as much meds as before. I've also made some huge lifestyle changes that may have helped.
Glaucoma sometimes "burns out" also many of our patients that have had cataract/IOL procedures the IOP falls enough to go off medications.
Dr. Hagan. May I trouble you for another opinion, please?
Could Bromfenac be another source of my blurring/irritation and red eye? That is the only other drug introduced after cataract surgery.
At day 5 off of the Alphagan, some of the redness and a lot of the eyelid problems have started going away, but I still am developing a blurred haze in one eye.
I think it's too early to be having a posterior capsule opacity problem (at 4 months), but perhaps I'm wrong.
Ahh, the mysteries of life continue . . . . . . .
I had the strangest reaction to this medication. I was wondering if anyone else had this experience, can't find anything online.
I was diagnosed about 8 months ago with high pressure of the eye, pressures were about 21/26 (L/R) at that time. I was originally put on lumigan which I had minor issues with, them timolol which worked well for 6 months but started to cause wheezing and dry eye. The pressure was being regulated at 15/15 with timolol. I stopped it for 2 weeks before my appointment causing the pressure to go up to 19/19. At that time my doc switched me to Alphagan.
I've been using it for 4 days now and I don't know if this is in my head but my eyesight has improved! Almost to the point of me needing to wear glasses anymore. I have worn glasses for about 20 years! My prescription has gotten stronger over the years, frequently changing. For the past 4 days I have found myself getting eye strain headaches from my glasses and when I take them off I've noticed more detail in my vision than I remember in a long long time. I just can't believe it. I go back in 3 weeks for a follow up which will confirm my eyesight changes but is this even possible or is it my imagination?
I think these drops are a miracle!
There is no mystery here. Alphagan-P causes constriction of the pupil especially in dim light. That creates a "pin-hole" effect and corrects some of the refractive error in your glasses, helps reading also. For this reason often used after lasik surgery when glare at night is a problem.